Virginia, 2006

Heavy Rain in Virginia, August 6, 2006

August 6, 2006 · NWS RNK · 1 event in 1 county or zone

About two inches of rain in an hour led to a portion of North Fork Road being partially washed out to a depth of about 4 feet. This was due to runoff from a nearby hill being funneled into a small culvert underneath the road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

About two inches of rain in an hour led to a portion of North Fork Road being partially washed out to a depth of about 4 feet. This was due to runoff from a nearby hill being funneled into a small culvert underneath the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 2:18 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 6, 2:18 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT SUN AUG 6 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

LAST VESTIGES OF HIGH PRESSURE WILL BE PULLING OUT OF THE REGION
TONIGHT ALLOWING DEEPER MOISTURE AND INSTABILITY TO PUSH EAST INTO
THE PIEDMONT. MEANWHILE A WEAK SHORTWAVE RIDING UP OVER THE UPPER
RIDGE CENTERED OVER THE NC/TN BORDER WILL MOVE EAST AND COULD
TRIGGER TSTMS OVERNIGHT ALONG THE RETREATING BAROCLINIC ZONE. BEST
CHC APPEARS TO BE IN THE NORTH...BUT CONFIDENCE NOT TOO HIGH SO WILL
CARRY A SMALL CHC. FEATURES ARE STILL WEAK BUT LESS DESCRIPTIVE OVER
THE AREA ON MONDAY. BEST SUPPORT WILL BE TO OUR NORTH AHEAD OF A
COLD FRONT DROPPING DOWN THRU THE OHIO VALLEY...BUT AFTN HEATING
SHUD BE ENUF TO TRIGGER SCTD TO WIDELY SCTD CONVECTION.

WITH THETA-E RIDGE MOVING THROUGH THE AREA...BEHIND TONIGHTS
SHORTWAVE...TEMPERATURES WILL BE SLOW TO FALL AND REMAIN MUGGY.
TRICKY TEMPERATURE FORECAST TOMORROW WITH CLOUDS AND SCATTERED
CONVECTION IN THE AREA. AREAS NOT SEEING ANY RAIN SHOULD HAVE
TEMPERATURES IN THE UPPER 80S TO LOWER 90S. RAIN SHOWERS WILL LIKELY
KEEPS OTHER LOCATIONS IN THE 80-85F RANGE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

MODELS ARE CONTINUING TO BRING A SURFACE FRONT THROUGH THE AREA
TUESDAY AFTERNOON/EVENING. THE DIFFERENCE BETWEEN MODELS IS THE
TIMING OF THE DEW POINT FRONT AND ENDING OF THE PRECIPITATION. GFS
MUCH QUICKER WITH ENDING PRECIP AROUND 06Z WED WHILE NAM-WRF
CONTINUES THE SHOWERS INTO WED AFTERNOON. WILL LEAN TOWARD THE GFS
BUT REMAIN A LITTLE CONSERVATIVE BY KEEPING CHANCE POPS ALONG THE
VA/NC BORDER TUESDAY EVENING. DRY AIR TO OOZE INTO THE NORTHERN
SECTION OF RNK CWA OVERNIGHT THEN THE REST OF THE AREA WED.

WEDNESDAY AND WEDNESDAY NIGHT...ANOTHER SUMMER WEDGE WITH EASTERLY
FLOW SETS UP ACROSS THE APPALACHIAN MOUNTAINS. BASICALLY...THE
WEATHER WE HAD YESTERDAY WILL LIKELY BE REPEATED DURING THIS TIME.

THURSDAY AND FRIDAY...SOUTHERLY FLOW BRINGS ANOTHER THETA-E RIDGE
AND MOISTURE BACK INTO THE REGION. MODELS HINTING AT AN MCS
DEVELOPING IN THE MID WEST/OHIO VALLEY AND TRACKING TO THE
SOUTHEAST. THESE STORMS WILL WEAKEN AS THEY APPROACH THE AREA.

NEXT WEEKEND...FRONT TO MOVE THROUGH ON SATURDAY...BRINGING BELOW
NORMAL TEMPERATURES TO THE AREA. WE COULD SEE HIGH TEMPERATURES IN
THE 70S ACROSS THE GREENBRIER VALLEY TO MID 80S TOWARD SOUTHSIDE.

&&

.AVIATION...

INSTABILITY IS RETURNING TO THE WEST AND SOUTHWEST THIS AFTERNOON
AND WE WILL SEE SHOWERS AND STORMS DEVELOP...BUT EXPECTING TYPICAL
SUMMERTIME COVERAGE. WITH INVERSION WEAKENING/DIMINISHING OVERNIGHT
THINK WE WILL SEE LESS SKYCOVER AND MORE RADIATIONAL FOG IN THE
USUAL LOCATIONS. OTHERWISE VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS/JS
Hazardous weather outlook, Aug 6, 1:34 PM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT SUN AUG 6 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071845-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
234 PM EDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EARLY IN THE WEEK AND
AGAIN BY THE WEEKEND. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 6, 5:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT SUN AUG 6 2006

VAZ014-062330-
MONTGOMERY VA-
628 PM EDT SUN AUG 6 2006

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF SHAWSVILLE...OR IN ELLETT
VALLEY...DRIFTING NORTHEAST. THE STRONG THUNDERSTORM WILL BE
AFFECTING THE ELLETT VALLEY REGION...EAST TO SHAWSVILLE AND ELLISTON
THROUGH 730 PM.

EXPECT TORRENTIAL DOWNPOURS TO CAUSE PONDING OF WATER ON ROADS...AS
WELL AS OVERFLOWING DITCHES. WINDS GUSTING TO 40 MPH AND CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES.

WP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Montgomery

When
August 6, 6:00 PM EST
Where
Montgomery County, 6 mi WSW of Elliston
Property damage
$30,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529566.